Can some medications cause hearing loss?

  • -

Can some medications cause hearing loss?

We often take our senses for granted and don’t realize how important they are to every aspect of our lives until they’re at risk. Having keen hearing allows us to connect fully with our family and friends, practice our hobbies, and stay safe in any environment. There’s been a lot of buzz about hearing loss, so you probably already know some of the common risks to hearing health. Loud noises at work, pounding concerts, busy city streets, and excessive headphone use at the gym or on your commute to work all can damage your hearing. Hearing even slowly wears down with normal aging.

New research shows that there’s another risk factor to consider. Certain medications have been linked to hearing loss, and those innocent looking pills you use to manage pain might actually have some serious side effects. Each year, 500,000 people are at risk of damaging their hearing from prescription and over-the-counter drugs.

Do all drugs affect hearing?

Only some drugs have been linked to hearing loss, but the list is longer than you’d think. Antibiotics like neomycin and kanamycin, often used to treat bacterial infections, can contribute to hearing loss. Some anti-inflammatory drugs can cause serious damage. Even anticonvulsant medications like valproic acid have ties to hearing loss, and have been linked to tinnitus, that buzzing or ringing in your ears that affects your ability to sleep or concentrate during the day. Drugs used to treat cancer, as well as some high blood pressure medications also increase your risk of hearing loss.

The biggest surprise though is from drugs you’d think would be harmless, common over-the-counter painkillers. Taking aspirin in large quantities increases your chances of developing hearing loss. Acetaminophen, such as Tylenol, has been linked to permanent hearing damage, and even ibuprofen, like Motrin or Advil, can contribute to hearing loss. This is cause for great concern since painkillers don’t require a prescription, and can be taken by anyone. With no doctor monitoring drug consumption, risk of side effects such as hearing loss increases with every pill you take. Those who take over-the-counter painkillers should beware! Even taking painkillers two or three times per week for a year will greatly increase your risk of hearing loss.

Do these drugs cause hearing loss?

Hearing loss has a lot of causes, from loud workplaces, noisy leisure activities, too many hours listening to your favorite music with headphones, and the normal process of aging at work in your ears. We can’t say that these medications are the exclusive cause of hearing loss, but it is true that taking certain medications increase your chances of developing hearing loss, and hearing specialists and doctors are looking more carefully at the side-effects of the medications they are prescribing.

Using medications to treat pain, infections, high blood pressure, and other illnesses is important, but there can be some serious side-effects. Medications affect hearing by restricting blood flow to the ears, damaging the hair cells that translate sound waves into electric waves that can be understood by the brain. Other medications can inhibit the neural pathway between the ears and the brain, so even if your ears are hearing normally, the electric waves will never reach your brain, and you’ll experience hearing loss.

Preventing Hearing Loss

If you want to protect your hearing, know the risks to hearing health. Loud noises are the most common cause of hearing loss, so always wear hearing protection if you’re in a noisy environment where your hearing is at risk. Take a close look at what medicines are in your home, are carefully monitor what medicines you and your family are using. Ask your doctor about possible side-effects, and see if any could jeopardize your hearing.

Additionally, if you schedule a hearing test, we can identify your baseline hearing abilities before you start any medications. That way, if your hearing abilities change, we can help you gauge if your medications play a role in it.

Are you suffering from hearing loss? If you’re taking a drug that will affect your hearing, talk to your primary care physician. Ask your doctor about possible side effects for any new medications you’re taking, including the risk to hearing health. Only take medication as recommended by your doctor, and don’t over-use pain killers.

If you think you might have hearing loss, call us to book a hearing test. One in five people struggle with hearing loss, and many don’t seek treatment right away. Don’t let hearing loss stand in the way of a happy life, visit us at Advanced Hearing to discuss treatment options, and find the hearing aid that will best suit your needs.


Follow us on facebook